Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Gross spaces


Authors: Saharon Shelah and Otmar Spinas
Journal: Trans. Amer. Math. Soc. 348 (1996), 4257-4277
MSC (1991): Primary 11E04, 03E35; Secondary 12L99, 15A36
MathSciNet review: 1357403
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Gross space is a vector space $E$ of infinite dimension over some field $F$, which is endowed with a symmetric bilinear form $\Phi :E^{2} \rightarrow F$ and has the property that every infinite dimensional subspace $U\subseteq E$ satisfies dim$U^{\perp }< $ dim$E$. Gross spaces over uncountable fields exist (in certain dimensions). The existence of a Gross space over countable or finite fields (in a fixed dimension not above the continuum) is independent of the axioms of ZFC. Here we continue the investigation of Gross spaces. Among other things, we show that if the cardinal invariant b equals $\omega _{1}$, a Gross space in dimension $\omega _{1}$ exists over every infinite field, and that it is consistent that Gross spaces exist over every infinite field but not over any finite field. We also generalize the notion of a Gross space and construct generalized Gross spaces in ZFC.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11E04, 03E35, 12L99, 15A36

Retrieve articles in all journals with MSC (1991): 11E04, 03E35, 12L99, 15A36


Additional Information

Saharon Shelah
Affiliation: Department of Mathematics, The Hebrew University of Jerusalem, Givat Ram, Jerusalem, Israel
Email: shelah@math.huji.ac.il

Otmar Spinas
Affiliation: Department of Mathematics, University of California, Irvine, California 92717
Email: ospinas@math.uci.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01658-3
PII: S 0002-9947(96)01658-3
Received by editor(s): August 1, 1995
Additional Notes: The authors are supported by the Basic Research Foundation of the Israel Academy of Science.
Article copyright: © Copyright 1996 American Mathematical Society